Affordable Access

Ocular toxicity of systemic asthma and allergy treatments.

Authors
Type
Published Article
Journal
Current allergy and asthma reports
Publication Date
Volume
6
Issue
4
Pages
299–305
Identifiers
PMID: 16822382
Source
Medline

Abstract

Systemic medications, such as antihistaminic and anti-inflammatory agents used in the treatment of asthma and allergy, may have adverse effects on the eye. The major adverse effects on the eye have included cataracts, glaucoma, and tear-film dysfunction (dry-eye syndrome). The use of inhaled corticosteroids (bronchial and nasal) has been associated with mild systemic effects when compared with oral corticosteroids. The development of cataracts and glaucoma has been more commonly associated with earlier "hard" oral and inhaled steroids that affected individuals with an inherent high susceptibility or those who used them for several years. Whereas oral antihistamines commonly have an effect on allergies within hours, they also may exacerbate dry-eye complaints that commonly complicate symptoms with various forms of tear film dysfunction or conjunctival hyperreactivity. Clinicians should be aware that other systemic agents may complicate their attempts to maximize the treatment of ocular allergies.

There are no comments yet on this publication. Be the first to share your thoughts.

Statistics

Seen <100 times
0 Comments